My beautiful son was diagnosed with schizophrenia at the age of 17. He has been on clozaril for over 20 years and has not been back in the hospital at all does not have auditory or visual hallucinations anymore but is filled with anxiety and worry. I’m taking him to a neurologist to have him completely checked out also because I have read that the medication he’s taking can cause brain damage and shrinkage of the brain. This frightens me so much. Can you tell me if this is true, and can it be detected through tests? Thank you and God bless you. P.C., the U.S.
Emeritus Professor of Psychiatry Haim Belmaker of Ben-Gurion University of the Negev in Beersheba replies:
It sounds as if your son has done very well on Clozaril (generically known as clozapine). This is an atypical antipsychotic medication used mainly mainly used for schizophrenia that does not improve following the use of other antipsychotic medications. In those with schizophrenia and schizoaffective disorder, it may decrease the rate of suicidal behavior. It is more effective than typical antipsychotics, particularly in those who are resistant to treatment. Clozapine is taken by mouth or by injection into a muscle.
Clozapine is associated with a relatively high risk of low white-blood cells, a condition of suppressed immunity; to decrease this risk, it is recommended that the white-blood cell count be regularly monitored. Common side effects include drowsiness, decreased or increased saliva production, low blood pressure, blurred vision, and dizziness.
Clozapine was first made in 1958 and sold commercially in 1972. It is on the World Health Organization Model List of Essential Medicines, which lists the most effective and safe medicines needed in a health system.
Research on side effects of the drug including on brain shrinkage are theoretical, not yet reliable, not large enough by my estimate to be of general clinical importance, and they certainly do not require immediate action. This being said, there is very rarely any “free lunch” in medicine: all medicines have side effects. Thus doctors cannot promise side-effect- free treatment all the time. Research on potential side effects is respectable and important. There is no test now for such side effects in a specific patient. In the individual patient, potential risks must be weighed against potential benefits, using individual patient history.
My wife suffers from polycythemia vera and thrombocytosis. We often talk of immigration to Israel. Would her health issues be able to be treated there as well as here in the US? A.A., the US.
Prof. Deborah Rund, a senior hematologist at the Hadassah University Medical Center in Jerusalem’s Ein Kerem, responds:
There is absolutely no problem to treat her here. Polycythemia vera is a slow-growing blood cancer in which the bone marrow produces too many red-blood cells. These excess cells thicken the blood, slowing its flow. They also cause complications, such as blood clots, which could lead to a heart attack or stroke.
Thrombocytosis is a condition in which there are too many platelets in the blood. Platelets are blood cells in plasma that stop bleeding by sticking together to form a clot. Without treatment, an excessive number of platelets can lead to certain conditions, including stroke, heart attack or a clot in the blood vessels.
I don’t think it is possible that your wife is taking some drug that is not approved in Israel by the Health Ministry.
If you want an Israeli expert to answer your medical questions, write to Breaking Israel News health and science senior reporter Judy Siegel-Itzkovich at firstname.lastname@example.org with your initials, age, gender and place of residence and details of the medical condition, if any.
Source: Israel in the News